Illinois, 2021

Hail and Damaging Winds in Illinois, March 27, 2021

March 27, 2021 · NWS ILX · 9 events in 4 counties and zones

A cold front interacting with a highly sheared, but only modestly unstable environment triggered clusters of strong to severe thunderstorms across south-central Illinois during the late afternoon and early evening of March 27th. primarily across portions of Sangamon and Christian counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a highly sheared, but only modestly unstable environment triggered clusters of strong to severe thunderstorms across south-central Illinois during the late afternoon and early evening of March 27th. Some of the cells produced wind gusts of 60-70 mph and hail as large as half-dollars...primarily across portions of Sangamon and Christian counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 27, 2:45 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 27, 2:45 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
345 PM CDT Sat Mar 27 2021

.SYNOPSIS...
Issued at 345 PM CDT Sat Mar 27 2021

Showers and storms will continue to move through the area going into
tonight. Some of these storms could be strong to severe southeast of
the Illinois River. Overnight lows will be in the middle 30s to 40s.
Cooler and drier conditions are expected on Sunday, with highs in
the 50s.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 345 PM CDT Sat Mar 27 2021

A surface low centered over eastern Iowa this afternoon will
continue to lift east-northeast into Michigan tonight. A warm front
is positioned from northern Illinois into northern Indiana, with a
cold front stretched from the center of the low to the southern
Plains. Showers and storms are ongoing across the Illinois River
Valley region as of 3 PM, tied to 850 mb moisture transport and WAA.
As the cold front continues to push east over the next few hours,
storms are anticipated to become reinforced. A special sounding
released at ILX at 18Z depicted mid-level lapse rates between 7-8
C/km, 0-6 km shear of 80+ kts, and 0-3 km around 40 kts. Instability
has grown since the release of the sounding, with SPC mesoscale
analysis depicting about 500-1000 J/kg of MUCAPE spread across a
good portion of the area as dewpoints are sitting in the low to mid
50s. Because of this, strong to severe storms remain possible later
this afternoon into this evening - primary time frame between 5 and
10 pm. Straight-line hodographs indicate storm motion will be mostly
parallel to the front and suggest that storms should develop into
line segments. Primary threats appear to be large hail and damaging
winds. At this time, low-level shear does not look supportive of
tornadoes, though it cannot be entirely ruled out. Precipitation
amounts will be on the lighter side due to the progressiveness of
the front. QPF totals of around a 0.50" or less is expected, though
locally higher amounts will be possible in any strong storms as
PWATs are near 1.00" and warm cloud depths are over 10k feet.

Rain and storms exit the area late tonight. Overnight lows will
range from the middle 30s to 40s.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 345 PM CDT Sat Mar 27 2021

Things dry out for the end of the weekend into the beginning of the
new week as surface high pressure builds in. The pressure gradient
tightens up on the backside of the departing low/approaching high,
which will result in breezy conditions. Forecast soundings Sunday
afternoon suggest mixing up to near 800 mb will lead to northwest
gusts up to 35 mph. Did lower dewpoints a few degrees Sunday
afternoon, though they may need to be dropped even more if we do mix
that high. High temperatures will be on the cooler side on Sunday,
yet still seasonable. Flow aloft turns southwesterly late Sunday
into Monday. Temperatures will gradually climb to start the new
week, with highs on Monday and Tuesday expected to be in the upper
50s to 60s. Monday looks to be another breezy day as a 50-60 kt low-
level jet positions itself from the central Plains into the Great
Lakes Region. Gusty southwest winds upwards of 35 mph look to
develop across northwest counties by Monday afternoon.

A cold front will move through the area sometime on Tuesday,
shifting winds to the northwest. Some light rain and isolated storms
look to develop along the front Tuesday night into Wednesday.

Colder air for late March/early April standards arrives for the
middle to end of the week as Canadian high pressure settles in. High
temperatures look to struggle to warm above 50 on Wednesday and
Thursday, with overnight lows below freezing possible. Flow aloft
turns back to the southwest on Friday, which should rebound
temperatures some.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Mar 27 2021

A cluster of showers has developed across west-central IL, just
north of SPI and south of PIA. The band is moving NE and is
expected to shift slightly northward toward PIA by 20z/3pm. We
still have a deep dry layer below 10K FT, as cloud bases are still
around BKN080 even in areas where showers are occurring.

Main impact today will be a line of storms moving through the
region between 22z-04z. Winds have become southerly with gusts to
24KT at times, in the wake of the warm front that has shifting
into N IL. Winds then continue their shift to westerly this
evening and then NW overnight. Winds behind FROPA substantially
increase from the NW by sunrise Sunday. Ceilings will lower to
MVFR for areas east of the IL river this evening, behind passage
of storms. Improvement back to VFR may be delayed until later
Sunday morning for the eastern terminals.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Shimon
Hazardous weather outlook, Mar 27, 2:18 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
318 PM CDT Sat Mar 27 2021

ILZ027>030-282030-
Knox-Marshall-Peoria-Stark-
318 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible through early evening. Some
of these storms may become strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-282030-
Cass-Fulton-Mason-Schuyler-
318 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible through early evening. Some
of these storms could be severe, with damaging wind gusts and hail
being the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Another chance of thunderstorms is expected Tuesday Night. At
this time, these storms are not expected to be severe.

Minor flooding will continue along the Illinois River from Havana
to Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 7 pm today.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ031-037-038-042>046-048>057-061>063-066>068-071>073-282030-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-Menard-
Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-Tazewell-
Vermilion-Woodford-
318 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms could be severe, with damaging wind gusts and
hail being the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Another chance of thunderstorms is expected Tuesday Night. At
this time, these storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 11 pm this
evening. Please relay any information about observed severe
weather to the National Weather Service while following all local,
state and CDC guidelines.

Shimon

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sangamon

When
March 27, 4:33 PM CST to 4:38 PM CST
Where
Sangamon County, Pawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -89.580

Hail, Christian

When
March 27, 4:54 PM CST to 4:59 PM CST
Where
Christian County, 3 mi E of Taylorville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.550, -89.244

Hail, Christian

When
March 27, 4:54 PM CST to 4:59 PM CST
Where
Christian County, 1 mi NE of Taylorville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.560, -89.287

Hail, Christian

When
March 27, 4:58 PM CST to 5:03 PM CST
Where
Christian County, 1 mi NE of Taylorville
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -89.287

Thunderstorm Wind, Christian

When
March 27, 5:00 PM CST to 5:05 PM CST
Where
Christian County, 1 mi SE of Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.540, -89.287

Sheet metal was blown onto the road and damage occurred to a few trees.

Thunderstorm Wind, Christian

When
March 27, 5:00 PM CST to 5:05 PM CST
Where
Christian County, 1 mi S of Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.535, -89.300

A large tree and a few power lines were blown down.

Thunderstorm Wind, Christian

When
March 27, 5:00 PM CST to 5:05 PM CST
Where
Christian County, Owaneco
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
39.480, -89.200

Several trees and power lines were blown down. Sheet metal was wrapped around small tree branches.

Hail, Coles

When
March 27, 7:30 PM CST to 7:35 PM CST
Where
Coles County, 1.6 mi W of Etna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -88.450

Thunderstorm Wind, Clark

When
March 27, 8:00 PM CST to 8:05 PM CST
Where
Clark County, 1.48 mi NNW of Clark Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.390, -87.790

A semi truck was blown over on I-70 at mile marker 141.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950592, 950593, 950594, 950595, 950597, 950598, 950599, 950596, 950601.